Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 37, NWS Dodge City, KS

October 3, 2019Barber County, Kansas

NWS Dodge City, KS issued this flash flood warning at Oct 3, 2019, 6:58 AM CDT for Barber County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2019, 6:58 AM CDT (11:58 UTC)
Expired
Oct 3, 2019, 1:00 PM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 65 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 12.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WGUS53 KDDC 031158
FFWDDC
KSC007-031800-
/O.NEW.KDDC.FF.W.0037.191003T1158Z-191003T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
658 AM CDT Thu Oct 3 2019

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Eastern Barber County in south central Kansas...

* Until 100 PM CDT Thursday.

* At 655 AM CDT, local law enforcement reported heavy rain across 
  the warned. Up to two inches of rain have already fallen. Flash 
  flooding is already occurring. Water was over the road along 
  Kansas highway 2 about 1 mile east of Kiowa. Additional rain 
  accumulations are likely this morning, which may exacerbate any 
  flooding.  

* Some locations that will experience flooding include...
  Medicine Lodge, Kiowa, Hardtner, Sharon and Hazelton. 

LAT...LON 3700 9886 3718 9880 3740 9847 3739 9846
      3738 9835 3700 9835

$$

RUSSELL
1 follow-up statement
048 
WGUS73 KDDC 031754
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
1254 PM CDT Thu Oct 3 2019

KSC007-031804-
/O.EXP.KDDC.FF.W.0037.000000T0000Z-191003T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barber KS-
1254 PM CDT Thu Oct 3 2019

...THE FLASH FLOOD WARNING FOR EASTERN BARBER COUNTY WILL EXPIRE AT
100 PM CDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3700 9886 3718 9880 3740 9847 3739 9846
      3738 9835 3700 9835

$$

FINCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 3:22 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Oct 3, 3:22 AM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
322 AM CDT Thu Oct 3 2019

...Updated short and long term sections...

.SHORT TERM...(Today and tonight)
Issued at 322 AM CDT Thu Oct 3 2019

Scattered thunderstorms will be possible across south central
Kansas and along the KS/OK border today, then spread into the
remainder of the CWA tonight as an upper level disturbance moves
northeast out of New Mexico and through the area. Otherwise expect
continued cloudy skies with a few breaks possible at times. Winds
will shift from a northeasterly direction this morning to more of
an easterly direction this evening. Winds then shift to more of a
southeasterly direction tonight as the area of high pressure moves
eastward. As for temperatures, highs today look to only reach into
the upper 50s to low 60s with lows tonight in the lower 50s to
around 50 degrees.

.LONG TERM...(Friday through Wednesday)
Issued at 322 AM CDT Thu Oct 3 2019

A few showers or embedded thunderstorms will be possible Friday
into Friday night then come to an end Saturday as an upper level
low moves through the Northern Plains which will in turn help push
a cold front through the area. Dry conditions are then expected
Saturday night through mid week as high pressure becomes the
dominate feature across western Kansas. Models then suggest a
disturbance to move through the area late week. As for
temperatures, highs Saturday look to reach to around 70 degrees
with mid 60s on Sunday. We then reach into the 70s the remainder
of the long term forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1150 PM CDT Wed Oct 2 2019

A thick deck of stratus will continue to bring MVFR to IFR
conditions to the TAF sites overnight. Ceilings should improve to
VFR conditions by late morning but then decrease to MVFR
conditions again tonight. Winds will generally be from the
northeast overnight, shifting to more of an easterly direction by
this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  52  70  59 /  20  60  40  20
GCK  60  51  72  56 /  20  60  40  20
EHA  58  51  75  56 /  30  60  10  20
LBL  59  51  75  57 /  30  60  10  20
HYS  62  51  66  58 /  10  50  60  40
P28  61  55  72  63 /  50  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Oct 3, 3:36 AM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
336 AM CDT Thu Oct 3 2019

KSZ030-031-043>046-061>066-074>081-084>090-040845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
336 AM CDT Thu Oct 3 2019 /236 AM MDT Thu Oct 3 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A few thunderstorms will be possible today across south central
Kansas. These storms are not expected to become severe.

Scattered showers and embedded thunderstorms will be possible
across the area tonight. These storms are not expected to become
severe.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms will be possible Friday into Friday night.
These storms are not expected to become severe.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Limited risk

* Monday
  No hazards.

* Tuesday
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.